Alert archive / South Dakota / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jun 12, 2012, 3:59 PM MDT for Butte County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2012, 3:59 PM MDT (21:59 UTC)
- Expired
- Jun 12, 2012, 6:58 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Butte County, SD
The radar
The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994 WGUS53 KUNR 122159 FFWUNR SDC019-130400- /O.NEW.KUNR.FF.W.0001.120612T2159Z-120613T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 359 PM MDT TUE JUN 12 2012 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 1000 PM MDT * AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE IN THE NEXT HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FRUITDALE AND NISLAND. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... BELLE FOURCHE RIVER...INDIAN CREEK...REDWATER RIVER...HORSE CREEK... STINKINGWATER CREEK...FALSE BOTTOM CREEK...OWL CREEK...MALONEY CREEK AND WHITEWOOD CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381 $$ CARSTENS
2 follow-up statements
200 WGUS73 KUNR 122331 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 531 PM MDT TUE JUN 12 2012 SDC019-130400- /O.CON.KUNR.FF.W.0001.000000T0000Z-120613T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTTE SD- 531 PM MDT TUE JUN 12 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BUTTE COUNTY UNTIL 1000 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES 1 TO 3 INCHES HAVE FALLEN FROM THE FRUITDALE TO NISLAND AREA ALONG THE BELLE FOURCHE RIVER. EVEN THOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM THE RAIN WILL CONTINUE TO PRODUCE FLASH FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... FRUITDALE AND NISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381 $$ CARSTENS
992 WGUS73 KUNR 130058 FFSUNR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 658 PM MDT TUE JUN 12 2012 SDC019-130114- /O.CAN.KUNR.FF.W.0001.000000T0000Z-120613T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTTE SD- 658 PM MDT TUE JUN 12 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BUTTE COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4475 10343 4460 10341 4460 10381 4470 10381 $$ CARSTENS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:11 PM MDT, 48 minutes earlier.
Area forecast discussion, Jun 12, 3:11 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 311 PM MDT TUE JUN 12 2012 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PUSHING THROUGH MONTANA. THE INCOMING LOW HAS CAUSED THE PRESSURE GRADIENT TO TIGHTEN...BREEZY SOUTHERLY WINDS ACROSS PORTIONS OF WESTERN SOUTH DAKOTA. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORT WAVE MOVING THROUGH THE FORECAST AREA...ISOLATED SHOWERS AND THUNDERSTORMS DUE TO DECENT AMOUNTS OF INSTABILITY ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. DUE TO SHEAR AND INSTABILITY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA. THE GREATEST THREATS WILL BE LARGE HAIL AND STRONG WINDS...WITH A SLIGHT POSSIBILITY OF ISOLATED TORNADOES. STORMS ARE ALSO EXPECTED TO FORM OVER THE BLACK HILLS AREA...AND THEN MOVE EASTWARD WITH THE WAVE. SOUTHERLY WINDS WILL AID IN STORM FORMATION THROUGH MOISTURE ADVECTION. HIGHS WILL RANGE FROM THE MID 70S TO LOWER 80S. THE ACTIVE WEATHER PATTERN CONTINUES WEDNESDAY...WHEN A STRONGER DISTURBANCE BEGINS MOVING THROUGH THE NORTHERN PLAINS. MOST OF THE ENERGY IS PREDICTED TO MOVE THROUGH NORTH DAKOTA...ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO EXTEND INTO NORTHWEST SOUTH DAKOTA AND FAR NORTHEAST WYOMING INCLUDING THE BLACK HILLS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THIS SYSTEM WILL DRAG A COOL FRONT THROUGH THE REGION WEDNESDAY NIGHT...SWITCHING THE SOUTHERLY WINDS TO THE NORTHWEST. HIGHS WILL RANGE FROM THE UPPER 70S IN THE BLACK HILLS TO AROUND 90 OVER SOUTHERN SOUTH DAKOTA. STORMS SHOULD CLEAR OUT ON THURSDAY...EXCEPT FOR THE SLIGHT POSSIBILITY OF TERRAIN-ENHANCED STORMS OVER THE BLACK HILLS. ANOTHER SHORT WAVE APPROACHES THE AREA THURSDAY NIGHT...BRINGING THE CHANCE FOR MORE NOCTURNAL THUNDERSTORMS. HIGH TEMPERATURES FOLLOWING THE FRONT WEDNESDAY NIGHT WILL BE SLIGHTLY COOLER...BUT REMAIN IN THE MID 70S TO MID 80S. EXTENDED...A NEARLY STATIONARY UPPER TROUGH WILL REMAIN WEST OF THE FORECAST AREA THROUGH THE WEEKEND RESULTING IN SOUTHWESTERLY FLOW ALOFT OVER THE AREA. A SERIES OF DISTURBANCES WILL CROSS THE AREA... BRINGING A DAILY CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HIGH TEMPERATURES THROUGH THE WEEKEND WILL GENERALLY RANGE FROM THE MID 70S TO THE MID 80S ON THE PLAINS...WITH MID 60S TO MID 70S IN THE BLACK HILLS. THE UPPER TROUGH AXIS WILL CROSS OVER THE FORECAST AREA ON TUESDAY...BRINGING SLIGHTLY COOLER TEMPERATURES...WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION...18Z TAF FORECAST SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PARTS OF SOUTHEASTERN MONTANA...FAR NORTHEASTERN WYOMING AND THE AREA NORTH OF THE BLACK HILLS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REST OF THE AREA THROUGH THIS EVENING. ALTHOUGH THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE LOCATED OVER THE BLACK HILLS AND INTO SOUTHWESTERN SOUTH DAKOTA...HAIL AND LOCALIZED STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. VFR CONDITIONS WILL OTHERWISE PREVAIL THROUGH THE AVIATION FORECAST PERIOD...EXCEPT IN/NEAR TSRA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARDALAMAS LONG TERM....10 AVIATION...10
Hazardous weather outlook, Jun 12, 4:33 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 433 AM MDT TUE JUN 12 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 433 AM MDT (533 AM CDT) TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE SOUTHERN HALF OF WESTERN SOUTH DAKOTA. STORMS ARE EXPECTED TO FORM OVER THE BLACK HILLS AREA BY THIS AFTERNOON...AND MOVE EASTWARD THROUGH THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS WEDNESDAY INTO WEDNESDAY NIGHT. WHILE MOST OF THE ENERGY IS EXPECTED TO BE TO THE NORTH...SOME POSSIBLY STRONG TO SEVERE THUNDERSTORMS MAY CLIP NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA WEDNESDAY NIGHT. THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 12, 1:46 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE JUN 12 2012
SDZ012-WYZ056-057-071-122030-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
146 PM MDT TUE JUN 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK AND
NORTHWESTERN BUTTE COUNTIES UNTIL 230 PM MDT...
AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF ALZADA TO 8 MILES NORTH OF COLONY TO 5 MILES
SOUTH OF COLONY...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COLONY AND AREAS OF WESTERN BUTTE COUNTY NORTH OF HIGHWAY 212 AND
WEST OF HIGHWAY 85.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4506 10364 4471 10406 4469 10428 4483 10432
4488 10449 4501 10433 4501 10405 4520 10405
TIME...MOT...LOC 1945Z 223DEG 22KT 4494 10435 4499 10416
4481 10417
RICHARDSSpecial weather statement, Jun 12, 3:04 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 304 PM MDT TUE JUN 12 2012 SDZ012-122145- BUTTE SD- 304 PM MDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTE COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRUITDALE...OR 6 MILES EAST OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BELLE FOURCHE RESERVOIR... NISLAND... && LAT...LON 4480 10329 4460 10363 4463 10389 4493 10362 TIME...MOT...LOC 2105Z 224DEG 28KT 4467 10371 CARSTENS
Special weather statement, Jun 12, 3:48 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 348 PM MDT TUE JUN 12 2012 SDZ012-025-122230- BUTTE SD-NORTHERN FOOT HILLS SD- 348 PM MDT TUE JUN 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LAWRENCE AND SOUTHERN BUTTE COUNTIES UNTIL 430 PM MDT... AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRUITDALE...OR 5 MILES EAST OF DOWNTOWN BELLE FOURCHE...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRUITDALE... NISLAND... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4460 10343 4459 10384 4471 10381 4476 10347 TIME...MOT...LOC 2148Z 264DEG 4KT 4465 10374 CARSTENS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:46 PM MDT | Special Weather Statement | UNR | Butte | 44 min |
| Jun 12, 3:04 PM MDT | Special Weather Statement | UNR | Butte | 41 min |
| Jun 12, 3:48 PM MDT | Special Weather Statement | UNR | Butte | 42 min |
| Jun 12, 4:08 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 52 min |
| Jun 12, 4:15 PM MDT | Severe Thunderstorm Warning | UNR | 26 min | |
| Jun 12, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 40 min |
| Jun 12, 4:40 PM MDT | Special Weather Statement | UNR | Custer | 50 min |
| Jun 12, 4:42 PM MDT | Special Weather Statement | UNR | Pennington | 48 min |
| Jun 12, 5:02 PM MDT | Special Weather Statement | UNR | Butte | 43 min |
| Jun 12, 5:08 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 30 min |
| Jun 12, 5:41 PM MDT | Special Weather Statement | UNR | Meade | 49 min |
| Jun 12, 5:50 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 55 min |
| Jun 12, 5:59 PM MDT | Special Weather Statement | UNR | Pennington | 46 min |
Nearby
Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.